Alert archive / Ohio / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 53, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at May 28, 2019, 4:48 PM EDT for Hancock County, Ohio. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2019, 4:48 PM EDT (20:48 UTC)
- Expired
- May 28, 2019, 5:45 PM EDT
- In force
- 57 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Hancock County, OH
The radar
The Cleveland radar (KCLE), 148 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 5:05 PM EDT | HAIL 1 | Mccomb, OH | REPORTED AT MCCOMB OHIO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 1:22 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 697 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.7
The text
As transmitted.
263
WUUS51 KCLE 282048
SVRCLE
OHC063-282145-
/O.NEW.KCLE.SV.W.0053.190528T2048Z-190528T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
448 PM EDT Tue May 28 2019
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Hancock County in northwestern Ohio...
* Until 545 PM EDT.
* At 448 PM EDT, a severe thunderstorm was located over Leipsic, or
near Ottawa, moving east at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
damage to trees and power lines.
* Locations impacted include...
Findlay, Fostoria, North Baltimore, McComb, Arcadia, Vanlue, Van
Buren, Bloomdale, Benton Ridge and Bairdstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Cleveland.
&&
LAT...LON 4117 8358 4116 8342 4100 8342 4099 8346
4095 8346 4095 8348 4091 8348 4100 8388
4117 8388
TIME...MOT...LOC 2048Z 274DEG 31KT 4111 8404
HAIL...1.50IN
WIND...60MPH
$$
Sefcovic2 follow-up statements
410
WWUS51 KCLE 282108
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
508 PM EDT Tue May 28 2019
OHC063-282145-
/O.CON.KCLE.SV.W.0053.000000T0000Z-190528T2145Z/
Hancock OH-
508 PM EDT Tue May 28 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR HANCOCK COUNTY...
At 507 PM EDT, a severe thunderstorm was located over McComb, or 9
miles west of Findlay, moving east at 45 mph. At 505 PM EDT, McComb
Fire Department reported one inch hail in McComb.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Law enforcement.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
damage to trees and power lines.
Locations impacted include...
Findlay, Fostoria, North Baltimore, McComb, Arcadia, Vanlue, Van
Buren, Bloomdale, Benton Ridge and Bairdstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cleveland.
&&
LAT...LON 4117 8358 4116 8342 4100 8342 4099 8346
4095 8346 4095 8348 4091 8348 4100 8388
4117 8388
TIME...MOT...LOC 2107Z 279DEG 38KT 4109 8381
HAIL...1.50IN
WIND...60MPH
$$
Sefcovic789
WWUS51 KCLE 282135
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
535 PM EDT Tue May 28 2019
OHC063-282145-
/O.EXP.KCLE.SV.W.0053.000000T0000Z-190528T2145Z/
Hancock OH-
535 PM EDT Tue May 28 2019
...THE SEVERE THUNDERSTORM WARNING FOR HANCOCK COUNTY WILL EXPIRE AT
545 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However small hail is still possible with this
thunderstorm.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northwestern Ohio.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cleveland.
LAT...LON 4117 8358 4116 8342 4100 8342 4099 8346
4095 8346 4095 8348 4091 8348 4100 8388
4117 8388
TIME...MOT...LOC 2135Z 274DEG 31KT 4107 8350
$$
SefcovicWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:18 PM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, May 28, 3:18 PM EDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 318 PM EDT Tue May 28 2019 .SYNOPSIS... Low pressure over the region will drift northeast tonight driving a weak cold front south into the area this evening. The front will stall in the area tonight and Wednesday as waves of low pressure move east along the boundary. The front will finally drop south of the area behind low pressure Thursday. High pressure will build in for Friday. && .NEAR TERM /THROUGH WEDNESDAY NIGHT/... Low pressure just north of Lake Erie will move east this evening and in its wake, a cold front will move south into the area. The front is currently in sern lwr MI into central Indiana. There is however, convergence set up across the inland counties from near the FDY area ene, enhanced across nern OH and nwrn PA by the lake breeze. Thunderstorms have developed along this convergence zone. Currently surface based CAPES are around 3500j/kg. Thermodynamics support large hail and strong downburst winds. Shear support steady state, rotating storms especially east half of the area. Expect strong to severe thunderstorms to continue to spread east across the area into early evening. Overnight convection should tend to drift sse and weaken through the late evening. After midnight the HRRR shows convection moving back toward the area from the west along the stalled out boundary. The HRRR takes most of this north more across the lake and possibly affecting some of the northwestern counties. Towards morning another wave will be moving east through northern Indiana toward northwestern OH. Wednesday this stalled front will be across the area and models show another weak impulse moving east along the front during the day. Would expect redevelopment with the more favored area across the southern and eastern counties. Will need to keep chance pops going through Wednesday night. Towards morning Thursday however will increase pops back to likely in the west as another low approaches from the west. Highs Wednesday from north 70 north to near 80 far south. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... Thursday will likely be another active weather day over the forecast area. A shortwave trough over the central CONUS will propagate east into the Great Lakes region and get absorbed into a larger trough over the eastern CONUS. At the surface a low will enter Ohio and move east across the forecast area. With good forcing expected over the region along with decent instability and moisture and some good jet dynamics, showers and thunderstorms are likely on Thursday and some severe storms may be possible. Have continued with the high likely PoPs, but have not gone to categorical as there are coverage concerns at this time. There are some timing issues still at this time, but Thursday will be yet another day to watch in what is an active weather week. High pressure will emerge over the eastern Great Lakes on Friday behind Thursday's low. Light northerly flow, some slight cold air advection, and sinking air entering the region will keep temperatures near to perhaps a couple degrees below normal. && .LONG TERM /SATURDAY THROUGH MONDAY/... Will continue with a fairly generic forecast for the weekend. Northwest flow sets up over the region with the best energy aloft on Saturday and again on Monday afternoon. Have the highest PoPs during those time periods, but nothing more than scattered showers and thunderstorms. While northwest flow will persist over the region, not too much appears to be in place to alter temperatures to far above or below normal. && .AVIATION /18Z Tuesday THROUGH Sunday/... Showers and thunderstorms will continue to track across northern Ohio and nwrn PA into the evening along and ahead of a weak cold front dropping into the area from the north. Some storms may be severe with strong gusty winds and hail through early evening. Expect CIGS to be low VFR, mostly under 5kft, through the afternoon and evening with IFR/LIFR expected within thunderstorms. The favorable area of thunderstorm development will tend to drift south into the evening with a likely break mid/late evening. Guidance suggests more showers and storms approach from the west after 06z-08z with additional development to be expected into the morning Wednesday. CIGS overnight however should drop to MVFR with the front across the region and very moist air in place. No big change for Wednesday and a mix of VFR down to IFR in weather. OUTLOOK...Non-VFR possible for periods of time through Thursday. && .MARINE... A cold front will push south of the lake tonight and flow will shift winds around to the north and then northeast. The front then lingers over the area on Wednesday and may try to move back north to the southern lakeshore, but flow will likely remain light out of the northeast. The front remains over the area on Thursday and low pressure will move northeast towards the lake on Thursday night. Winds will flip around to the southwest and then west with this system moving through the region. High pressure emerges over the area on Friday and light northerly flow and dry weather on the lake will allow for Friday to be the best marine weather day of the period. A weak front enters the basin for Saturday and winds may shift around to the northwest by Saturday night. At this time, not expecting any marine headlines on the lake. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...TK NEAR TERM...TK SHORT TERM...Sefcovic LONG TERM...Sefcovic AVIATION...TK MARINE...Mitchell/Sefcovic
Hazardous weather outlook, May 28, 1:59 PM EDT, 2 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 159 PM EDT Tue May 28 2019 LEZ142>149-OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003- 291800- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY-Lucas-Wood- Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland- Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford- Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox- Ashtabula Lakeshore-Northern Erie-Southern Erie- 159 PM EDT Tue May 28 2019 ...SEVERE THUNDERSTORM WATCH 273 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a slight risk for severe thunderstorms on Wednesday. The main threats will be large hail and damaging thunderstorm winds. There is also a marginal risk for Thursday away from the lake. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. LEZ061-162>169-291800- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY- 159 PM EDT Tue May 28 2019 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, May 28, 3:56 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
356 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM TSTM WND DMG 2 E RAVENNA 41.16N 81.15W
05/28/2019 PORTAGE OH 911 CALL CENTER
TREE DOWN BLOCKING ROAD.
&&
RCLocal storm report, May 28, 4:24 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
424 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM HAIL 1 N LAKEMORE 41.03N 81.43W
05/28/2019 E1.00 INCH SUMMIT OH PUBLIC
&&
RCLocal storm report, May 28, 4:27 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
427 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 1 NNE MOGADORE 41.06N 81.40W
05/28/2019 E1.00 INCH SUMMIT OH PUBLIC
REPORTED AT 3900 MOGADORE INDUSTRIAL
PARKWAY.
&&
RCThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 11:02 PM EDT | Special Weather Statement | CLE | Marion, Morrow, Wyandot | 58 min |
| May 28, 12:07 AM EDT | Special Weather Statement | CLE | Knox | 23 min |
| May 28, 2:50 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga, Geauga, Portage, Summit | 40 min |
| May 28, 3:34 PM EDT | Severe Thunderstorm Warning | CLE | Portage | 26 min |
| May 28, 3:35 PM EDT | River Flood Warning | CLE | Marion | 37 hr |
| May 28, 3:56 PM EDT | Severe Thunderstorm Warning | CLE | Mahoning, Portage, Trumbull | 49 min |
| May 28, 4:01 PM EDT | Areal Flood Advisory | CLE | Cuyahoga, Geauga, Lorain, Medina, Portage, Summit | 4 hr |
| May 28, 4:04 PM EDT | Severe Thunderstorm Warning | CLE | Portage, Stark, Summit | 41 min |
| May 28, 4:33 PM EDT | Flash Flood Warning | CLE | Cuyahoga, Geauga, Lorain, Medina, Portage, Summit | 4 hr |
| May 28, 4:37 PM EDT | Severe Thunderstorm Warning | CLE | Mahoning, Portage | 38 min |
| May 28, 5:13 PM EDT | Severe Thunderstorm Warning | CLE | Mahoning, Portage, Stark | 39 min |
| May 28, 5:16 PM EDT | Severe Thunderstorm Warning | CLE | Holmes, Stark, Wayne | 46 min |
| May 28, 5:57 PM EDT | Special Marine Warning | CLE | 93 min | |
| May 28, 6:16 PM EDT | Severe Thunderstorm Warning | CLE | Mahoning, Portage | 44 min |
| May 28, 6:23 PM EDT | Severe Thunderstorm Warning | CLE | Portage | 37 min |
| May 28, 6:47 PM EDT | Flash Flood Warning | CLE | Mahoning, Portage | 4 hr |
| May 28, 6:47 PM EDT | Special Marine Warning | CLE | 58 min | |
| May 28, 6:57 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga, Lorain | 34 min |
| May 28, 7:14 PM EDT | Flash Flood Warning | CLE | Cuyahoga, Lorain | 4 hr |
Nearby
Severe Thunderstorm Warnings in Ohio, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.